Alabama, 2016

Hail and Damaging Wind in Alabama, March 17, 2016

March 17, 2016 · NWS TAE · 3 events in 1 county or zone

Scattered thunderstorms developed across portions of the area in an environment characterized by steep mid-level lapse rates and moderate instability. Large hail and some damaging wind gusts occurred in portions of southeast Alabama and the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed across portions of the area in an environment characterized by steep mid-level lapse rates and moderate instability. Large hail and some damaging wind gusts occurred in portions of southeast Alabama and the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 17, 1:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 17, 1:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

The cold front has stalled just north of our area along a line from
Charleston to Montgomery to south Mississippi. This boundary, along
with dewpoints in the mid 60s will provide a good environment for
thunderstorms to form as impulses of energy move through overnight.
A few storms could be on the strong to severe side.  PoPs will be in
the 30 to 50% range overnight. Lows will upper 50s to lower 60s.

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

&&

.Aviation...
[Through 18Z Friday]

A stationary front is located just to the north of the area with
isolated showers and thunderstorms expected through the period.
MVFR conditions are possible with thunderstorms this afternoon and
evening. Fog is expected again tomorrow morning around sunrise and
visibilities will drop to IFR.

&&

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   62  79  63  78  53 /  50  70  70  70  50
Panama City   65  76  65  72  53 /  30  70  70  70  50
Dothan        59  75  61  73  47 /  50  80  70  70  30
Albany        58  74  59  73  48 /  50  70  70  70  40
Valdosta      61  75  61  77  54 /  50  70  70  70  50
Cross City    62  79  63  78  59 /  30  50  60  60  50
Apalachicola  65  74  66  74  55 /  30  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WESTON
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...WESTON
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Special weather statement, Mar 17, 9:57 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1157 AM EDT THU MAR 17 2016

FLZ008>010-012-108-112-171630-
HOLMES FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY FL-
INLAND BAY FL-WASHINGTON FL-
1157 AM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON...WALTON AND
SOUTH CENTRAL HOLMES COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/...

AT 1156 AM EDT/1056 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF DE FUNIAK
SPRINGS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...EGLIN AIR FORCE BASE...LIVE OAK...FREEPORT...PONCE DE LEON...
WESTVILLE...EBRO...GREENHEAD...SMYRNA...KNOX HILL...RED BAY...DOUGLASS
CROSSROAD...ROCK HILL...HINSONS CROSSROADS...BRUCE...MILLERS FERRY...
EUCHEEANNA...HOLMES VALLEY AND RED HEAD.

LAT...LON 3078 8587 3052 8559 3037 8601 3059 8620
TIME...MOT...LOC 1556Z 238DEG 20KT 3053 8600

1-WESTON
Special weather statement, Mar 17, 10:34 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM EDT THU MAR 17 2016

FLZ017>019-027-028-118-127-128-171700-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-MADISON FL-
1234 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...
SOUTHWESTERN JEFFERSON...NORTHEASTERN WAKULLA AND SOUTHEASTERN LEON
COUNTIES UNTIL 100 PM EDT...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...ST. MARKS...TALLAHASSEE...WAKULLA...CAPPS...NATURAL BRIDGE...
FALLSCHASE...BETHEL...WAUKEENAH...EIGHT MILE POND...BELAIR...RALFORD
GREENWAY...CHAIRES...NEWPORT...LUTTERLOH...CHAIRES CROSSROADS...PLUM
ORCHARD...LAKE MUNSON...LAMONT AND HELLS HALF ACRE.

LAT...LON 3007 8394 3009 8400 3010 8400 3011 8401
      3010 8401 3010 8402 3011 8403 3015 8415
      3026 8442 3051 8421 3037 8376
TIME...MOT...LOC 1633Z 289DEG 38KT 3032 8415

1-WESTON
Local storm report, Mar 17, 10:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     4 SW TALLAHASSEE        30.39N 84.32W
03/17/2016                   LEON               FL   UTILITY COMPANY

            POWERLINES DOWN AT CAPITAL CIRCLE SW AND SPRINGHILL

&&

EWESTON
Local storm report, Mar 17, 10:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FREEPORT                30.50N 86.14W
03/17/2016  E1.00 INCH       WALTON             FL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN FREEPORT.

&&

EWESTON

The radar

The Ft Rucker radar (KEOX), 34 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dale

When
March 17, 2:00 PM CST
Where
Dale County, Level Plains
Measured
1 in hail
Reported by
Social Media
Coordinates
31.300, -85.760

Hail, Dale

When
March 17, 2:00 PM CST
Where
Dale County, Daleville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.280, -85.720

Thunderstorm Wind, Dale

When
March 17, 2:05 PM CST
Where
Dale County, Mabson
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.460, -85.560

Several large pine trees were snapped with a power line also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619511, 619512, 619513.